Wyoming, 2017

High Wind in Wyoming, January 30, 2017

January 30, 2017 · NWS RIW · 1 event in 1 county or zone

A tight pressure gradient and strong winds aloft mixing to the surface brought strong winds to portions of the Cody Foothills. A 63 mph wind gust was reported 8 miles south of Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient and strong winds aloft mixing to the surface brought strong winds to portions of the Cody Foothills. A 63 mph wind gust was reported 8 miles south of Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 29, 11:10 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 29, 11:10 PM MST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1110 PM MST Sun Jan 29 2017

.UPDATE...Added 06z Aviation Discussion.

&&

.AVIATION.../06Z ISSUANCE/

A cold front will moving across the Northern Rockies will continue
east into the Northern High Plains Monday morning, with the
front pushing into northern Wyoming 12z-15z Monday. Strong west
wind will continue along the east slopes of the Divide, vicinity
KCOD-30SM south of KDUB, with occasional gusts 40-50kts vicinity
COD. These stronger winds will also result in areas of LLWS over
shallow basin inversions and vicinity KCPR. Patchy fog may
partially obscure terrain over the lower Wind River, Bighorn, and
Green River Basins through the morning but confidence is low for
impacts at any terminals (KRIW, KLND, KBPI, KWRL), so nothing
more than VCFG was included at these sites.

Snow showers are expected to increase across NW Wyoming late
Monday afternoon into Monday evening with areas of MVFR/IFR
conditions and frequent mountain obscurations along and north and
west of a vicinity KJAC-30SM west KCOD line by 06z Tuesday. Some
of this activity will spread east along the Montana/Wyoming
border into the Bighorn Range 06z-12z Tuesday.

&&

.FIRE WEATHER...

&&

.PREV DISCUSSION... /issued 252 PM MST Sun Jan 29 2017/

Short Term...Tonight Through Wednesday

The wind flow aloft has shifted from the north to the northwest
and will continue to shift to the west through Wednesday.
Initially high winds are expected tonight in the Cody foothills
and Absaroka mountains with winds significantly increasing along
and near the east slopes of the mountains and through the wind
corridor from Rock Springs to Casper. Temperatures will continue
to warm significantly as inversions in the basins and valleys
break. Much of the Big Horn basin will warm, while a cold strip
along the Bighorn river may resist mixing. The same is expected in
the Wind River basin with a possible narrow strip of cold air from
Riverton to Boysen reservoir. Clouds will continue to spread in
from the west and late Monday or Monday evening. Areas of light
snow is expected to develop in the northwest spreading across
Teton and Park counties including Yellowstone National Park. The
most significant snowfall is expected Tuesday through Wednesday
and at this time it looks like the mountains may see 8 to 14
inches of snow by late Wednesday. Some of the snow will spread
across the north over the Big Horn basin...Bighorn Mountains,
Johnson and Natrona counties. the southwest is expected to remain
dry and windy.

Long Term...Wednesday Night Through Sunday

Wednesday night will feature a continuation of significant snowfall
in Western Wyoming as isentropic lift out ahead of the trough, which
will then be in the vcnty Pacific NW heading toward Wyoming as it
flattens out the ridge over us now, along with Pacific moisture via
a Pineapple connection. Another 7 inches of snowfall is portrayed in the grids
for YNP and 5 inches in the Tetons during this time frame with far
lesser amount's in the Big Horn Mtns. The snowfall will continue
in the northwest through the end of the week with isentropic lift
persisting through Thursday night. In the meantime, basin inversions
will be barely hanging on Wednesday night, only affecting the lowest river bottoms
as the winds earlier in the week will help to shallow them out with the
Big Horn Basin remaining colder than the Wind River Basin as this area will be
north of the shallow stationary cooler sfc boundary. But by Thursday
night, when the aforementioned trough sweeps across the cwa, we will finally
get a good dose of mixing, allowing a fresh flow of slightly colder air back into the
basins and valleys and temporarily over the higher terrain. The prolonged
significant snowfall will continue in the far west Friday and Saturday as more
isentropic lift from the southwest gives the snowfall a boost Friday,
as the well defined closed low now centered over 150W/35N tracks east and
arrived as an open wave Saturday which will continue to pump Pacific moisture
into the far west along with milder temps as this low pinches off the narrowing
ride between the Pacific NW trough affecting us earlier in the week and this
next trough.

Aviation.../00Z Issuance/

Northwest flow aloft and a lee side surface trough will remain over
the area through tonight. This will result in continued gusty W-SW
winds through the wind corridor, KRKS-KCPR, along with areas of LLWS
with NW winds 25-30kts 1-2kft off the surface.  Lower central basins
and western valleys (KWRL, KRIW, KJAC) will remain trapped under
steep inversions, although the area within the inversions will be shrinking.
A cold front will approach the northern border tonight, with west winds
increasing ahead of the front, especially vicinity KCOD-KDUB
where some stronger winds 40-50kts may surface, along with some
terrain obscurations due to blowing snow. Light snow will break out
Northwest Wyoming after around 22Z Monday as Pacific moisture out ahead of
a Pacific trough bisects the front resulting in lowering cigs, vsby, and
some mtn obscurations.

Fire Weather...

The wind flow aloft has shifted from the north to the northwest
and will continue to shift to the west through Wednesday.
Initially high winds are expected tonight in the Cody foothills
and Absaroka mountains with winds significantly increasing along
and near the east slopes of the mountains and through the wind
corridor from Rock Springs to Casper. Temperatures will continue
to warm significantly as inversions in the basins and valleys
break. Much of the Big Horn basin will warm, while a cold strip
along the Bighorn river may resist mixing. The same is expected in
the Wind River basin with a possible narrow strip of cold air from
Riverton to Boysen reservoir. Clouds will continue to spread in
from the west and late Monday or Monday evening. Areas of light
snow is expected to develop in the northwest spreading across
Teton and Park counties including Yellowstone National Park. The
most significant snowfall is expected Tuesday through Wednesday
and at this time it looks like the mountains may see 8 to 14
inches of snow by late Wednesday. Some of the snow will spread
across the north over the Big Horn basin...Bighorn Mountains,
Johnson and Natrona counties. the southwest is expected to remain
dry and windy. Mixing in the windy areas will produce fair to low
end good smoke dispersal in the afternoons. As the snow spreads
across the north and west poor smoke dispersal will result.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 AM MST Monday for WYZ002-003.

&&

SHORT TERM...C.Baker
LONG TERM...Lipson
AVIATION...AEM
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jan 29, 1:49 PM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MST SUN JAN 29 2017

WYZ001>020-022>030-301200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
149 PM MST SUN JAN 29 2017

...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS
IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TONIGHT

STRONG WINDS ARE EXPECTED TONIGHT IMPACTING HIGHWAY 120 NEAR
CLARK AND CHIEF JOSEPH HIGHWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY THROUGH WEDNESDAY...SNOW EXPECTED ACROSS NORTHWEST...FAR
WEST...AND NORTHERN WYOMING AT TIMES. SIGNIFICANT SNOWFALL
POSSIBLE ACROSS NORTHWEST WYOMING.

THURSDAY THROUGH SATURDAY...SNOW CONTINUING IN THE FAR WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS GREATER THAN 45
MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 30, 12:45 AM MST
Where
Cody Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A 63 mph wind gust was recorded 8 miles south-southwest of Clark.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670162.